Hi all, Ive been taking a mixture of medications for the past 6 months that has included Xanax, Ativan, Paxil and Clonazepam for Anxiety. I had to stop taking the Xanax and Ativan because I felt myself becoming dependent on these medications to sleep at night. So the Doctor had prescribed me Paxil (10mg for 2 months and now 20mg since) and Clonazepam (just 1mg before bed) instead which I have been taking for about 5 months now. The doctor wanted to do a years worth or Paxil and Clonazepam and then stop and see how things went.
I just got back from my training with the police and decided not to bring my meds because I wanted to see if I felt better, and just to be off medication period. About the 2nd night in, I found myself having some extreme nightmares and waking up in a total sweat...I experienced them every night untill I got my hands on some meds where I was at. Now Im wondering if this is normal? Is it the Clonazepam or the Paxil....or is this Anxiety itself? I don't seem to have these issues when I take my meds...Any advice????
It's both. Benzos are very dangerous to quit cold turkey; they could trigger seizures. Paxil is one of the most difficult of the antidepressants to quit, along with Effexor. Withdrawal can be intense. If you truly believe you don't need them, you need to taper off them. I would also look for a different psychiatrist to do this with. No way should you have been on three benzos at one time, and Paxil isn't used to help a person sleep. In fact, neither are benzos. Now, if you suffer from debilitating anxiety and therapy didn't work, Paxil and a benzo might be called for, but not for sleep. And I would personally try anything but Paxil or Effexor unless everything else didn't work, since they have the most side effects and worst withdrawals. Learn about what you're taking; don't expect psychiatrists to know. They're dolts, most often.
I can feel safe in telling you that the those problems were most definitely parially the Paxil. Nightmares is among the long list of withdrawl (withdrawal) symptoms for Paxil. You cannot quit Paxil "cold turkey". This is not only very uncomfortable but could prove dangerous to your own well-being.
Paxil has the shortest half-life of all the SSRI's. It will last full effect for a mere half-day (hence the reason for the CR version). Other medications have much longer half lives such as Prozac with nearly a week. Tapering very, VERY slowly off of the Paxil is the only safe way to get off of Paxil if you can at all. I've been on Paxil for over 12 years and have tried to taper twice with debilitating withdrawls both times.
I feel like I have to chime in here. I was on Paxil for over a year and a half and I just recently decided to take myself off of it and I did it cold turkey. I'm on my 5th or 6th week and while yes there were side effects they were not life threatening. I'm not saying they were pleasant. Far from it. and granted the side effects vary from person to person so everyone will have a different experience.
I had some nausea and headaches but for the most part it was irritability and what felt like a shock going through my body. Those were the worst but it's nothing you can't get through. I'm not saying I recommend it. It was nasty, but it is doable. (Though I wasn't on any other medications which i'm sure to have an effect) Personally I'd recommend talking to your doctor. He's the one that will have the best idea of what to expect, how it will react with the other meds and what your best options will be.
I agree with Paxiled and Ldydrgn that Paxil is nasty though... I've talked to my doctor about the withdrawal symptoms and was told that Paxil is pretty much the worst for withdrawal symptoms but it's very effective which is the reason they still use it. Ultimately talk to your doctor. Psychology is still a very young area of medicine and as such the docs can't always tell you what is going on. (The brain is very complex and nowhere close to being fully understood yet) They can however, still help you by at the very least giving you a taper schedule if you decide that's the best route for you.
(I do want to say that you should never quit any med without first learning about the possible side effects. I did my homework before I stopped taking the Paxil so I knew what to expect)
I just got off paxil about a month ago. But started noticing pressure phosphene symptoms. Like flashes at night when I close my eyes. Does anyone had anything similar to that. Never really experience it while I was on paxil just started noticing it more when I started getting off the medication.
Julie's answer to you is what I would have said, though people do get strange reactions from meds. If it is withdrawal from missing a dose from time to time, here's what's happening: when you take an ssri, the body shuts down many serotonin receptors, thinking they're no longer needed. When you miss a dose of an ssri with a very short half life in the body like Paxil, those receptors start to wake up. That's what's thought to cause the brain zaps. In your case, we don't know if you've in fact missed a dose or not, but it's a classic withdrawal symptom. Some people who are quitting the med have found fish oil to be helpful in preventing these zaps, so you might want to try supplementing with it every day and see if it helps any.
hey everybody. i thought id give you my story. so my family has a history of mild mental disorders and anxiety. i moved away from home when i was 18 to a big city for college. all was good. drinking, light use of drugs,ect. i had a binge one weekend and the following monday i had my first real big, bad panic attack that happen in a crowded restaurant after a couple beers. it felt like a bad weed trip inhanced. i left scared and confused, researched it as soon as i got home. for the next month i was totally off. have mini panic attacks and not wanting to leave my apt when i didnt have too. luckily i had a great bf at the time who suggested i seek help. i hated help. but i did. after the next month i went to see a counselor and a doctor who put me on 20mg of paxil. it helped a lot. i also was prescribed xanax when needed but i found that it gave me bounce back anxiety and made me feel worse than before. fast forward to years later. i am now a 23 year old at the end of college undergrad. i started weaning myself from paxil about 2 weeks ago. i did it with a combo of prozac. i was up to 30mg of paxil when i started to wean. so i did 30mg for a few days with 20prozac, then 20 with 20 a few days, then 10 paxil with 20 prozac, then 5 with 20 and then just 20 prozac. i was also taking fish oil during this weaning time. IT WORKED PRETTY GOOD. a little anxiety, but less then 1 brain zap a day, if that. im sweating like crazy too. i weaned be cause i gained 20 lbs and i was actually getting more brain zaps when on it. also when on it, i was having night sweats all night with vivid dreams. lack of motivation. so far ive been on nothing for a few days and feel good, not great, but im glad i weaned. i thought the medication was great for recovery after the panic attack and suggust some ssri, but when youre ready to wean, so it safely and slowly and you'll be fine. i read so many horror stories before weaning and i thought it was my duty to put up a good one bc thats the thing about these forums, only people who have problems post and those who dont are happy they dont and there is no incentive to post. so if you have any questions ask.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.